MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 75004650
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/24/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
It was reported that the polarstem inserter did not longer engage to screw down.The device, intended for use in treatment, was returned for investigation.Upon visual inspection, impact marks are visible on the superior surface of the knob.Furthermore, the transversal pin of the knob is broken and finally, deformation of the plastic part of the handle around the transversal pin holes are visible, which indicate the application of high axial forces on the instrument via the knob.The batch record review revealed no deviation from the standard manufacturing processes that may have caused the reported issue.A complaint history review detected no additional complaint for the batch in question.The visible damage confirms that the instrument was improperly used to impact a stem.It has to be noted that the stem inserter is intended to be used for the insertion of cemented stems, while the stem impactor (75023369) is to be used for impaction of uncemented stems.The stem inserter is not designed to withstand hammering impacts.Based on the performed investigation, the root cause of the reported event is attributed to an off-label use.The relevant surgical technique, 01217-en_v5 09/17, illustrates in details, how uncemented stems are implanted and which instrument should be used.No further actions will be initiated as a result of the present investigation.S+n will continue to monitor this device for similar issues."the returned component will be.".
 
Event or Problem Description
It was reported that during post surgery inspection for a thr procedure, the polarstem stem inserter did not longer engage to screw down.The material of the product is twisted / bent.Here was no a delay, a s&n back up was available if needed.The patient outcome is fine.Investigation determined that the device is fractured.

Brand Name
POLARSTEM STEM INSERTER
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
MDR Report Key11692484
Report Number9613369-2021-00160
Device Sequence Number11844925
Product Code LXH
UDI-Device Identifier07611996097573
UDI-Public07611996097573
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 04/20/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75004650
Device Catalogue Number75004650
Device Lot NumberD57923
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/09/2021
Initial Report FDA Received Date04/20/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1